A new study conducted to analyze the incidence of adverse drug reactions in cardiac patients has revealed that it is more common in blacks and those of an East Asian origin, the results of which are published in the British Medical Journal.
The results of the present study highlight that difference in ethnicity may play a crucial role in determining the extent of harm of a specific treatment, instituted to an individual patient. This difference in drug reaction could be attributed to either genetic constitution of an individual or other cultural factors, in the opinion of Dr. Robin E. Ferner, senior author of the study.
AdvertisementResearchers at the City Hospital in Birmingham gathered data from 24 different studies to analyze the ethnic difference in adverse drug reactions of cardiovascular agents. With respect to ACE inhibitors, black ethnicity was found to increase the risk of developing angioedema, characterized by inflammation of the face, throat, tongue or lips by a margin of three times.
Furthermore, blacks were also at increased risk (50% high risk) of developing intracranial bleeding (bleeding in the brain) as a consequence of clot-busting therapy, than their non black counterparts.
The effect was also true for patients of an East Asian origin. More specifically, ACE inhibitor therapy was associated with a three fold increased risk of cough when compared to white patients.
At this juncture, clearly more studies are needed to accurately assess the risk of cardiovascular drugs and its impact on individuals of diverse ethnic origin.
PControversy Over The Fee Structure In Private Medical Colleges Surfaces Yet Again Insurance Plans after Graduation M
You May Also Like